Central Limit Theorems

  • Yuan Shih Chow
  • Henry Teicher
Part of the Springer Texts in Statistics book series (STS)


Central limit theorems have played a paramount role in probability theory starting—in the case of independent random variables—with the DeMoivre- Laplace version and culminating with that of Lindeberg—Feller. The term “central” refers to the pervasive, although nonunique, role of the normal distribution as a limit of d.f.s of normalized sums of (classically independent) random variables. Central limit theorems also govern various classes of dependent random variables and the cases of martingales and interchangeable random variables will be considered.


Central Limit Theorem Independent Random Variable Asymptotic Normality Double Sequence Dependent Random Variable 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. F. Anscombe, “Large sample theory of sequential estimation,” Proc. Cambr. Philos. Soc. 48 (1952), 600–607.MathSciNetzbMATHCrossRefGoogle Scholar
  2. S. Bernstein, “Several comments concerning the limit theorem of Liapounov,” Dokl. Ahad. Nauk. SSSR 24 (1939), 3–7.Google Scholar
  3. A. C. Berry, “The accuracy of the Gaussian approximation to the sum of independent variates,” Trans. Amer. Math. Soc. 49 (1941), 122–136.MathSciNetCrossRefGoogle Scholar
  4. J. Blum, D. Hanson, and J. Rosenblatt, “On the CLT for the sum of a random number of random variables,” Z. Wahr. Verw. Geb. 1 (1962–1963), 389–393.Google Scholar
  5. J. Blum, H. Chernoff, M. Rosenblatt, and H. Teicher, “Central limit theorems for interchangeable processes,” Can. Jour. Math. 10 (1958), 222–229.MathSciNetzbMATHCrossRefGoogle Scholar
  6. K. L. Chung, A Course in Probability Theory, Harcourt Brace, New York, 1968; 2nd ed., Academic Press, New York, 1974.zbMATHGoogle Scholar
  7. W. Doeblin, “Sur deux problèmes de M. Kolmogorov concernant les chaines denom-brables,” Bull, Soc. Math. France 66 (1938), 210–220.MathSciNetGoogle Scholar
  8. J. L. Doob, Stochastic Processes, Wiley New York, 1953.Google Scholar
  9. A. Dvoretzky, “Asymptotic normality for sums of dependent random variables,” Proc. Sixth Berkeley Symp. on Stat, and Prob. 1970, 513–535.Google Scholar
  10. P. Erdos and M. Kac, “On certain limit theorems of the theory of probability,” Bull. Amer. Math. Soc. 52 (1946), 292–302.MathSciNetCrossRefGoogle Scholar
  11. C. Esseen, “Fourier analysis of distribution functions,” Acta Math. 77 (1945), 1–125.MathSciNetzbMATHCrossRefGoogle Scholar
  12. W. Feller, “Über den Zentralen Grenzwertsatz der Wahrscheinlichkeitsrechnung,” Math, Zeit. 40 (1935), 521–559.MathSciNetCrossRefGoogle Scholar
  13. N. Friedman, M. Katz, and L. Koopmans, “Convergence rates for the central limit theorem,” Proc. Nat. Acad. Sei. 56 (1966), 1062–1065.MathSciNetzbMATHCrossRefGoogle Scholar
  14. P. Hall and C. C. Heyde, Martingale Limit Theory and its Application, Academic Press, New York, 1980.zbMATHGoogle Scholar
  15. P. Lévy, Théorie de l’ addition des variables aleatoiries, Gauthier-Villars, Paris, 1937; 2nd ed., 1954.Google Scholar
  16. J. Lindeberg, “Eine neue Herleitung des Exponentialgesetzes in der Wahrscheinlichkeitsrechnung,” Math. Zeit. 15 (1922), 211–225.MathSciNetCrossRefGoogle Scholar
  17. L. McLeish, “Dependent Central Limit Theorems and invariance principles,” Ann. Prob. 2 (1974), 620–628.MathSciNetzbMATHCrossRefGoogle Scholar
  18. J. Mogyorodi, “A CLT for the sum of a random number of independent random variables,” Magyor. Tud. Akad. Mat. Kutato Int. Kozl. 7 (1962), 409–424.MathSciNetzbMATHGoogle Scholar
  19. A. Renyi, “Three new proofs and a generalization of a theorem of Irving Weiss,” Magyor. Tud. Akad. Mat. Kutato Int. Közl. 7 (1962), 203–214.MathSciNetzbMATHGoogle Scholar
  20. A. Renyi, “On the CLT for the sum of a random number of independent random variables, Acta Math. Acad. Sei. Hung. 11 (1960), 97–102.MathSciNetzbMATHCrossRefGoogle Scholar
  21. B. Rosen, “On the asymptotic distribution of sums of independent, identically distributed random variables,” Arkiv for Mat. 4 (1962), 323–332.zbMATHCrossRefGoogle Scholar
  22. D. Siegmund, “On the asymptotic normality of one-sided stopping rules,” Ann. Math. Stat. 39(1968), 1493–1497.MathSciNetzbMATHCrossRefGoogle Scholar
  23. H. Teicher, “On interchangeable random variables,” Studi di Probabilita Statistica e Ricerca Operativa in Onore di Giuseppe Pompilj, pp. 141–148, Gubbio, 1971.Google Scholar
  24. H. Teicher, “A classical limit theorem without invariance or reflection, Ann. Math. Stat. 43 (1973), 702–704.MathSciNetGoogle Scholar
  25. P. Van Beek, “An application of the Fourier method to the problem of sharpening the Berry-Esseen inequality,” Z. Wahr. 23 (1972), 187–197.zbMATHCrossRefGoogle Scholar
  26. I. Weiss, “Limit distributions in some occupancy problems,” Ann. Math. Stat. 29 (1958), 878–884.zbMATHCrossRefGoogle Scholar
  27. V. Zolotarev, “An absolute estimate of the remainder term in the C.L.T.,” Theor. Prob. And its. Appl. 11 (1966), 95–105.zbMATHCrossRefGoogle Scholar

Copyright information

© Springer-Verlag New York Inc. 1988

Authors and Affiliations

  • Yuan Shih Chow
    • 1
  • Henry Teicher
    • 2
  1. 1.Department of Mathematical StatisticsColumbia UniversityNew YorkUSA
  2. 2.Department of StatisticsRutgers UniversityNew BrunswickUSA

Personalised recommendations